When we think of a drug overdose, we think of someone hooked on street drugs who took too much, however, a drug overdose can happen with pharmaceutical drugs. In 2016, there were over 50,000 deaths from overdose in the United States, with roughly half of those deaths due to prescription drug overdose.
Prescription drug overdose is most caused by three things; either intentional misuse, accidental, or suicide attempts.
Accidental overdose of prescription medication arises when …
- A child gets into the medicine cabinet
- An elderly person takes the wrong dose
An adult mistakes one drug for another
This happens when someone misuses a prescription medication to get high by ..
- Taking too much
- Taking someone else’s prescription
Drugs are too readily available to someone who is depressed and wants to commit suicide.
Certain people are more at risk of overdosing on drugs in the Intentional Misuse category.
- Men 45 to 54 years old – heroin
- Men 25 – 34 years old – opiates, including pharmaceuticals
- Taking lots of prescription medications
- Low income
- Mixing with alcohol
- Mental illness
- Doctor shopping
- Using injectable drugs
- Use street drugs
- Overdose history
Signs of An Overdose
- Rise or loss of temparature
- Increased or decreased heart rate
- Shallow, quick breathing or slowed breathing
- Chest pain
- Abdominal pain
If you suspect an overdose, get help immediately. Do not hesitate. Call 911
While Waiting For Help
- If victim is awake …
- Keep them awake
- Walk them around
- Keep them propped up
- Hold their head if they vomit
- If victim is unconscious …
- Check for pulse … if no pulse, perform CPR until you get a pulse, or until heal arrives
- Check if they are breathing … if not breathing, do recovery breathing until help arrives
- Place victim in ice bath
- Give them another drug to counter act the drug they took
- Assume they will sleep it off
- Lay them flat on their back
- Leave them alone
Once at the hospital, doctors will talk to friend and family, and/or the victim, if awake, to determine exactly what was taken, how much, and when
Some victims may be highly agitated or violet and will need to be sedated before treatment can begin.
- Activated Charcoal
Activated charcoal binds to drugs to prevent them from leaving the stomach and intestines and getting absorbed by the blood. A cathartic medication is given to help the victim evacuate their bowels, which will contain the charcoal with the drugs bound inside.
If the person continues to have problems breathing a doctor might intubate them, which is when a tube is used in the airway.
For some drug overdoses, there are antidotes that will be given
- Typically, a drug overdose patient needs a follow up visit with their doctor to make sure that all their organs are working correctly and there is no residual damage.
- If the drug overdose was the result of an attempted suicide, psychiatric care will be part of the follow up.
- If the drug overdose was intentional in an attempt to get high, a support group might be recommended.
- Preventing a drug overdose is better than treating it.
- Keep all prescription medications away from vitamins and supplements to prevent accidental ingestion.
- Keep all prescription medications away from over the counter medications to prevent accidental ingestion,
- Keep all prescription medications safely secured in a medicine cabinet that cannot be reached by small children.
- Make sure all prescription medications have a child proof lid on them.
- Make sure all prescription bottles are correctly marked.
- For the elderly, have a family member administer medication
- Use a Sunday Through Saturday pill dispenser.
- Always look at the pill you are taking before swallowing to double check that it is the correct pill.
- Always look at the pills in your prescription bottle when you refill your prescription to make sure you got the right pills.
- Never take more than the recommended dosage
- Never give out your medications to another person
All drugs are dangerous, and just because something is a prescription doesn’t mean it can’t harm you. Even an aspirin taken in abundance can be dangerous.
Those most at risk for overdosing on prescription drugs are those who misuse the drugs to get high, the elderly, accidental dosage, young children, and those wanting to commit suicide.
Drug overdose is the most preventable death, yet every year in the United States more than 50,000 lose their lives from it. Prompt treatment is the key to survival. From friends and family who are with you when it happens to the paramedics who arrive on scene to the doctors at the hospital, they can all mean the difference between life and death. Make sure everyone in your family knows how to perform CPR and how to do rescue breathing. Make sure all medications are locked away from children, and supervise the elderly when taking medications